Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 841, NWS Norman, OK

September 17, 2017Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 3:11 PM CDT for Seminole County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Sep 17, 2017, 3:45 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Seminole County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS54 KOUN 172011
SVROUN
OKC133-172045-
/O.NEW.KOUN.SV.W.0841.170917T2011Z-170917T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
311 PM CDT SUN SEP 17 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seminole County in east central Oklahoma...

* Until 345 PM CDT

* At 311 PM CDT, a severe thunderstorm was located 5 miles west of
  Cromwell, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cromwell.

This includes Interstate 40 between mile markers 202 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3523 9644 3526 9664 3539 9664 3540 9662
      3540 9660 3541 9659 3539 9654 3541 9654
      3544 9657 3545 9655 3546 9654 3543 9651
      3543 9649 3546 9648 3545 9644
TIME...MOT...LOC 2011Z 267DEG 20KT 3533 9655 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
858 
WWUS54 KOUN 172036
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
336 PM CDT SUN SEP 17 2017

OKC133-172046-
/O.EXP.KOUN.SV.W.0841.000000T0000Z-170917T2045Z/
Seminole OK-
336 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE COUNTY
WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3523 9644 3526 9664 3539 9664 3540 9662
      3540 9660 3541 9659 3539 9654 3541 9654
      3544 9657 3545 9655 3546 9654 3543 9651
      3543 9649 3546 9648 3545 9644
TIME...MOT...LOC 2036Z 267DEG 20KT 3533 9654 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 17, 2:47 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Sep 17 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms have formed north
of a cold front that extends from near Prague to just south of
Norman to near Wichita Falls. This front is moving slowly
southward and was expected to become fairly diffuse this afternoon
but with extensive convection to its north and differential
heating and modest cold pool development, this boundary has
maintained.

The most intense convection is occurring from near Chandler
south-southwest to near Lake Thunderbird as of this writing. This
is where instability is highest. 30-35 knots deep layer shear may
support some storm organization and MUCAPE around 1,500-2,000
J/kg may support marginally severe storms, although there are a
couple limiting factors 1.) lack of dry mid-level air/entrainment,
2.) much of the convection is post-frontal and the boundary layer
isn't particularly well mixed. If a storm occurs near the front
and where deep mixing has occurred, it would have a better chance
at producing brief strong/severe gusts. Large hail threat should
be tempered by storm mode (numerous convection / multi-cells). If
a sustained mesocyclone can develop, large hail would be a threat.

There is a conditional chance of more thunderstorms later tonight
moving in from the Texas Panhandle. Weakening instability should
preclude a threat of severe weather overnight. Some of these
storms, if they do occur, could linger into early tomorrow. The
surface boundary will diminish tomorrow and low level flow should
become uniform south-southwesterly tomorrow. Diurnal
destabilization and a weak perturbation in zonal flow aloft may be
enough for at least isolated convection mainly across northern
Oklahoma. Another weak shortwave trough may result in isolated
convection late Tuesday across portions of the area. More
substantial rain chances may develop late in the week and
especially over the weekend as mean western troughing moves toward
our region.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  71  91  72 /  60  50  20  10
Hobart OK         86  69  92  72 /  70  50  10  10
Wichita Falls TX  94  73  93  73 /  20  20  10  10
Gage OK           74  64  92  69 /  40  50  20  20
Ponca City OK     82  69  89  70 /  60  40  40  20
Durant OK         91  70  91  72 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Sep 17, 11:53 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Sun Sep 17 2017

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Sun Sep 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will occur this afternoon
across portions of central, western and northern Oklahoma and
possible portions of western north Texas. Storm intensity may
increase later this afternoon as instability increases. Although
the threat of severe thunderstorms is low, a few storms could
produce brief strong to possibly severe wind gusts up to 60 mph
and possibly hail up to quarter size late this afternoon.

Later this evening and tonight, thunderstorms over the Texas
Panhandle could consolidate into a cluster of storms and move
into western Oklahoma. Thunderstorm intensity should decrease
overnight as storms continue eastward. Strong wind gusts are
possible, but severe thunderstorms are unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Remnant thunderstorms will be possible Monday morning across
portions of central and eastern Oklahoma. Additional
thunderstorms may develop Monday afternoon across northern
Oklahoma, where there is Marginal Risk for strong to severe
thunderstorms. Hail and gusty winds are the primary hazards.

A low chance of thunderstorms will return on Thursday with
increasing chances of thunderstorms toward the upcoming weekend.
Locally heavy rainfall will be possible, especially by Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across portions
of Oklahoma and north Texas from Tuesday through Friday of this
week due to hot temperatures, breezy conditions, and low relative
humidity.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 1:43 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT SUN SEP 17 2017

OKZ028-029-171930-
Cleveland OK-McClain OK-
143 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cleveland and west
central McClain Counties Until 230 PM CDT...

AT 138 PM CDT, a strong thunderstorm was located near Goldsby, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts near 40 to 50 mph...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Norman, Moore, Newcastle, Noble, Goldsby, Washington, Cole, Stanley
Draper Lake and southwestern Lake Thunderbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3525 9723 3501 9749 3512 9761 3538 9737
TIME...MOT...LOC 1838Z 225DEG 16KT 3512 9749

03
Special weather statement, Sep 17, 1:48 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
148 PM CDT SUN SEP 17 2017

OKZ019-025-026-171930-
Oklahoma OK-Logan OK-Lincoln OK-
148 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma...southeastern
Logan and southwestern Lincoln Counties Until 230 PM CDT...

AT 143 PM CDT, a strong thunderstorm was located 4 miles southwest of
Wellston, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Southeastern Edmond, Midwest City, Chandler, Choctaw, Harrah, Jones,
Nicoma Park, Luther, Wellston, Carney, Tryon, Arcadia, Sparks,
Warwick and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3544 9731 3563 9739 3594 9697 3564 9673
TIME...MOT...LOC 1843Z 248DEG 16KT 3563 9710

03
Special weather statement, Sep 17, 2:04 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
204 PM CDT SUN SEP 17 2017

OKZ008-013-171945-
Kay OK-Noble OK-
204 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kay and northern Noble Counties
Until 245 PM CDT...

AT 202 PM CDT, a strong thunderstorm was located near Red Rock,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Kaw City, Red Rock, Marland,
Kildare, Chilocco, Kaw Lake, Hardy, Sooner Lake, Ceres and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3669 9705 3666 9706 3660 9704
      3659 9706 3659 9704 3660 9691 3656 9689
      3656 9690 3651 9703 3646 9703 3632 9726
      3647 9740 3700 9724 3700 9675
TIME...MOT...LOC 1902Z 233DEG 34KT 3646 9722

03
Special weather statement, Sep 17, 2:08 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT SUN SEP 17 2017

OKZ026-029-030-172000-
Pottawatomie OK-Cleveland OK-Lincoln OK-
208 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie...
eastern Cleveland and south central Lincoln Counties Until 300 PM
CDT...

AT 207 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Meeker to near Pink to near Slaughterville, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Noble, Slaughterville, McLoud,
Lexington, Pink, Meeker, Earlsboro, Tribbey, Johnson, Etowah,
Brooksville, Macomb, Stella, Dale, Lake Thunderbird, Bethel Acres and
Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3541 9676 3541 9677 3523 9678 3500 9733
      3508 9735 3509 9738 3528 9729 3538 9720
      3538 9714 3543 9714 3553 9705 3563 9674
TIME...MOT...LOC 1907Z 223DEG 17KT 3555 9690 3526 9713 3506 9736

03
Special weather statement, Sep 17, 2:51 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
251 PM CDT SUN SEP 17 2017

OKZ030-031-172030-
Pottawatomie OK-Seminole OK-
251 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie and
southwestern Seminole Counties Until 330 PM CDT...

AT 250 PM CDT, a strong thunderstorm was located near Asher, moving
northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Low visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Konawa, Maud, Bowlegs, Asher and St. Louis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3497 9655 3493 9680 3495 9682 3493 9685
      3493 9689 3495 9691 3502 9695 3522 9670
TIME...MOT...LOC 1950Z 242DEG 15KT 3499 9687

03
Special weather statement, Sep 17, 3:03 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
303 PM CDT SUN SEP 17 2017

OKZ045-172045-
Jefferson OK-
303 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jefferson County
Until 345 PM CDT...

AT 259 PM CDT, a strong thunderstorm was located 6 miles northwest of
Nocona, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Terral, Grady, Oscar and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3388 9794 3390 9794 3412 9757 3390 9756
      3390 9759 3392 9760 3395 9759 3399 9767
      3398 9770 3394 9773 3393 9776 3392 9776
      3392 9778 3389 9778 3390 9780 3388 9780
      3388 9782 3386 9783 3385 9787
TIME...MOT...LOC 1959Z 250DEG 13KT 3384 9782

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:38 PM CDTSpecial Weather StatementOUNCaddo37 min
Sep 16, 11:52 PM CDTSpecial Weather StatementOUNCuster, Dewey, Washita38 min
Sep 17, 12:51 PM CDTSpecial Weather StatementOUNGarfield39 min
Sep 17, 1:43 PM CDTSpecial Weather StatementOUNCleveland47 min
Sep 17, 1:48 PM CDTSpecial Weather StatementOUNLincoln42 min
Sep 17, 2:04 PM CDTSpecial Weather StatementOUNKay, Noble41 min
Sep 17, 2:08 PM CDTSpecial Weather StatementOUNCleveland, Pottawatomie52 min
Sep 17, 2:11 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie49 min
Sep 17, 2:34 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole41 min
Sep 17, 2:51 PM CDTSpecial Weather StatementOUNSeminole39 min
Sep 17, 3:03 PM CDTSpecial Weather StatementOUNJefferson42 min
Sep 17, 3:39 PM CDTSpecial Weather StatementOUNHughes36 min
Sep 17, 3:52 PM CDTSevere Thunderstorm WarningOUNHughes53 min
Sep 17, 3:54 PM CDTSpecial Weather StatementOUNLove36 min
Sep 17, 4:00 PM CDTSevere Thunderstorm WarningOUNJefferson, Love45 min
Sep 17, 4:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 17, 4:42 PM CDTSpecial Weather StatementOUNCoal, Hughes48 min
Sep 17, 5:10 PM CDTSpecial Weather StatementOUNPontotoc50 min
Sep 17, 6:12 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.